Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 21, 2019, 11:51 PM EDT for 7 counties in Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2019, 11:51 PM EDT (03:51 UTC)
- Expired
- Jun 22, 2019, 12:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bell County, KY, Clay County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS53 KJKL 220351
SVRJKL
KYC013-051-095-119-131-133-193-220430-
/O.NEW.KJKL.SV.W.0049.190622T0351Z-190622T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1151 PM EDT Fri Jun 21 2019
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Harlan County in southeastern Kentucky...
Northeastern Bell County in southeastern Kentucky...
Letcher County in southeastern Kentucky...
Leslie County in southeastern Kentucky...
Southeastern Perry County in southeastern Kentucky...
South central Knott County in southeastern Kentucky...
Southeastern Clay County in southeastern Kentucky...
* Until 1230 AM EDT.
* At 1150 PM EDT, severe thunderstorms were located along a line
extending from Ice Cliff to 7 miles south of Cubage, moving east at
45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Whitesburg, Harlan, Hyden, Letcher, Cumberland, Jenkins, Loyall,
Evarts, Fleming-Neon, Lynch, Benham and Vicco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 8370 3718 8347 3724 8292 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3667 8340
TIME...MOT...LOC 0350Z 267DEG 41KT 3700 8365 3660 8347
HAIL...0.75IN
WIND...60MPH
$$
CGAL3 follow-up statements
709
WWUS53 KJKL 220414
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1214 AM EDT Sat Jun 22 2019
KYC013-051-220423-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-190622T0430Z/
Bell KY-Clay KY-
1214 AM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BELL AND
SOUTHEASTERN CLAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3705 8352 3715 8332 3724 8292 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3687 8335
TIME...MOT...LOC 0413Z 270DEG 41KT 3699 8337 3659 8319
$$
KYC095-119-131-133-193-220430-
/O.CON.KJKL.SV.W.0049.000000T0000Z-190622T0430Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-Knott KY-
1214 AM EDT Sat Jun 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR HARLAN...LETCHER...SOUTHERN LESLIE...SOUTHEASTERN PERRY AND SOUTH
CENTRAL KNOTT COUNTIES...
At 1213 AM EDT, severe thunderstorms were located along a line
extending from Chappell to near Sneedville, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Whitesburg, Harlan, Letcher, Cumberland, Jenkins, Loyall, Evarts,
Fleming-Neon, Lynch, Benham, Vicco and Blackey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3705 8352 3715 8332 3724 8292 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314 3671 8331 3687 8335
TIME...MOT...LOC 0413Z 270DEG 41KT 3699 8337 3659 8319
HAIL...0.75IN
WIND...60MPH
$$
CGAL496
WWUS53 KJKL 220417
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1217 AM EDT Sat Jun 22 2019
KYC119-220425-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-190622T0430Z/
Knott KY-
1217 AM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KNOTT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3672 8327 3707 8342 3723 8274 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314
TIME...MOT...LOC 0415Z 270DEG 41KT 3701 8332 3661 8314
$$
KYC095-131-133-193-220430-
/O.CON.KJKL.SV.W.0049.000000T0000Z-190622T0430Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1217 AM EDT Sat Jun 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR HARLAN...LETCHER...SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY
COUNTIES...
At 1215 AM EDT, severe thunderstorms were located along a line
extending from Chappell to near Jonesville, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Whitesburg, Harlan, Letcher, Cumberland, Jenkins, Evarts,
Fleming-Neon, Lynch, Benham, Blackey, Big Fork and Bobs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3672 8327 3707 8342 3723 8274 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314
TIME...MOT...LOC 0415Z 270DEG 41KT 3701 8332 3661 8314
HAIL...0.75IN
WIND...60MPH
$$
GREIF586
WWUS53 KJKL 220429
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1229 AM EDT Sat Jun 22 2019
KYC095-131-133-193-220438-
/O.EXP.KJKL.SV.W.0049.000000T0000Z-190622T0430Z/
Harlan KY-Letcher KY-Leslie KY-Perry KY-
1229 AM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...LETCHER...
SOUTHEASTERN LESLIE AND SOUTHEASTERN PERRY COUNTIES WILL EXPIRE AT
1230 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and exited the bulk of the warned area. Therefore, the
warning will be allowed to expire. However gusty winds and heavy
rain are still possible with these thunderstorms.
LAT...LON 3672 8327 3707 8342 3723 8274 3722 8259
3720 8256 3712 8272 3705 8272 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314
TIME...MOT...LOC 0428Z 270DEG 41KT 3702 8315 3662 8297
$$
GREIFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:48 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 21, 7:48 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 748 PM EDT Fri Jun 21 2019 .UPDATE... Issued at 748 PM EDT FRI JUN 21 2019 Squall line is starting to shift south into the better instability as expected. The gradient continues to line right along the southern edges of Wayne county, so it appears the only severe threat may be in the southwest portion of that county. Otherwise, still looks like another round of rain from the remnants of the northern portion of the line of storms will move through the are producing a round of rain. However, with it expected to weaken as it pushes east, rainfall totals may be hard pressed to reach a half an inch in most locations. Thus, feel the flooding threat with the first round is not that great. Overall, very few changes needed to the forecast at this time. UPDATE Issued at 555 PM EDT FRI JUN 21 2019 Adjusted the timing of the better pops into the area to between 9 pm and midnight for the area. Also maxed out pops as its a near certainty at this point the area will see rainfall. Did refine the thunder chances to the southern zones as instability to the north and east will be limited to say the least. Thus, thunder chances will be best in the southwest where the higher rainfall up to 0.60 inches may be possible. At this time, rainfall amounts should be limited by the forward propagation of this system, so better flood threat may come with the 2nd round later tonight or Saturday morning. Still watching the severe trends, but expect activity to diminish quickly once it gets into central Kentucky where dewpoints drop from the lower 70s into the upper 50s and lower 60s. A few strong wind gusts could still reach our southwest zones this evening. The DCAPE gradient sits right along the Wayne county line along the Tennessee border, so perhaps this would be the most likely area to see a damaging wind gust in our forecast area this evening as the damaging wind threat should follow that gradient fairly closely. && .SHORT TERM...(This evening through Saturday night) Issued at 414 PM EDT FRI JUN 21 2019 After one dry day across eastern Kentucky, showers and thunderstorms will once again be in the offing beginning later this evening. A period of northwest flow will bring multiple rounds of precipitation to eastern Kentucky as energy rides south along the eastern extent of shortwave ridging extending from the Gulf of Mexico to Hudson Bay. The first round of storms will approach later this evening as a mesoscale convective complex, currently pushing into southwest Indiana and lower Illinois, trucks southeast. The Cumberland Valley will stand the best chance of seeing strong to severe wind gusts from this given their closer proximity to the instability axis extending eastward into south central Kentucky. The next round of convection, looking to arrive later tonight into Saturday morning, will be driven by cold pool processes and elevated instability via an elevated mixed layer. This should help in keeping any more robust wind gusts from mixing to the surface, although will have to watch these as deeper mixing ensues after daybreak Saturday. Despite the possibility of damaging wind gusts, the greater threat will certainly be flash flooding. Due to the recent wet pattern, flash flood guidance values remain fairly low and can easily be breached in any thunderstorm that develops. Any location that sees multiple heavy downpours or storms will almost certainly see flooding issues as rain gets immediately converted to runoff. While uncertainty exists regarding the exact timing and placement of rainfall, precipitable water values surging to 1.5-2 inches indicates more than ample moisture for precipitation. Another shortwave trough looks to approach by later Saturday afternoon and evening, likely bringing yet another round of showers and storms. May very well end up having to extend the Flash Flood Watch beyond the current 11 a.m. Saturday end time. .LONG TERM...(Sunday through Friday) Issued at 414 PM EDT FRI JUN 21 2019 There is fairly good model agreement with the evolution of the mean upper air pattern during the coming week. The excessively wet pattern will transition to a drier pattern after the first of the week, but not after a couple more rounds of thunderstorms and potentially heavy rain. At the start of the period mid/upper level ridging will extend from the Gulf of Mexico to Hudson Bay. At the surface a warm front will likely extend from low pressure in the northern MS Valley, southeast across eastern KY. Considerable deep moisture will remain over eastern KY, and it possible a mesoscale convective complex will be affecting eastern KY at the start of the period on Sunday. Even if morning precipitation is occurring Sunday, there will likely be a lull, and with afternoon heating and destabilization more thunderstorms will be possible Sunday afternoon, with some showers and/or storms lingering into Sunday night. With precipitable water from 1.5 to 1.9 inches expected, heavy rain remains a threat. On Monday, the upper level ridge axis will have shifted east of the area, and short wave energy will be heading from the plains towards the Great Lakes. At the surface a cold front will approach Kentucky from the west, with showers and thunderstorms becoming increasingly likely Monday afternoon. It appears precipitable water in the 1.5 to 2.1 inch range may pool right ahead of the cold front on Monday. Additional heavy rain will once again be possible on Monday, but it does appear any storms on Monday will be progressive. A few showers may linger behind the front on Tuesday, but with surface high pressure building into the area behind the front mainly dry weather should prevail for the second half of the week. Temperatures will be near or slightly above normal through the period, but with an increase in the diurnal range as we move away from the pattern of nearly daily rain we've recently experienced. With increasing heights later in the week, this also means we may start to see more maximum temperatures back up in the upper 80s by week's end. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 748 PM EDT FRI JUN 21 2019 A line of showers and storms will slowly weaken as they push into eastern Kentucky over the next 2 to 4 hours. A wind gust to 25 or 30 knots will be possible mainly at KLOZ and KSME as this line of showers and storms moves into the area. A brief reduction to MVFR conditions is also expected with the heavy rain with both visibilities and ceilings coming down a bit. Conditions are expected to return to VFR behind the line, by 06z. Still some question as to how many low clouds will develop later tonight as there will be some low level moisture to work with. We will re- evaluate this potential with the 06z TAF issuance. It does look like another round of rain could move in after 12z Saturday, but the trend has been for a southward shift with this activity, so will hold off on introducing this rain chance into the TAFs for now. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KYZ050-058-059- 068-069-079-080-083>085. && UPDATE...KAS SHORT TERM...GUSEMAN LONG TERM...SBH AVIATION...KAS
Hazardous weather outlook, Jun 21, 3:47 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 347 PM EDT Fri Jun 21 2019 KYZ044-051-052-060-086>088-104-106>120-222300- Fleming-Bath-Rowan-Menifee-Knox-Bell-Harlan-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Owingsville, Morehead, Frenchburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 347 PM EDT Fri Jun 21 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight. Some of the storms may contain strong wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Tuesday night. Some of the thunderstorms may produce locally heavy rainfall and strong winds, especially this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ050-058-059-068-069-079-080-083>085-222300- Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley- Including the cities of Camargo, Jeffersonville, Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 347 PM EDT Fri Jun 21 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH SATURDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible tonight. Some of the storms may contain strong wind gusts and heavy rainfall that could result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Saturday through Tuesday night. Some of the thunderstorms may produce locally heavy rainfall, flash flooding, and strong winds, especially this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SBH/KAS
In the hours before
Special weather statement, Jun 21, 10:04 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1004 PM EDT Fri Jun 21 2019
KYZ083-084-220245-
McCreary-Wayne-
1004 PM EDT Fri Jun 21 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAYNE AND
WESTERN MCCREARY COUNTIES...
At 1004 PM EDT, strong thunderstorms were clustered near Albany, or
11 miles north of Byrdstown, moving east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Whitley City, Parmleysville, Great Meadows Campsites,
Slavens, Susie, Barrier, Gregory, Co-
Operative, Slickford, Ritner, Denney, Powersburg, Blue Heron, Oil
Valley, Coopersville, Marshes Siding, Burfield, Kidds Crossing and
Hidalgo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3661 8496 3662 8499 3663 8500 3668 8500
3669 8502 3672 8502 3676 8501 3682 8504
3684 8461 3690 8452 3660 8444 3659 8453
TIME...MOT...LOC 0204Z 262DEG 49KT 3674 8507
CGALLocal storm report, Jun 21, 11:25 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 SE QUINTON 36.93N 84.60W
06/21/2019 PULASKI KY 911 CALL CENTER
TREE DOWN ON DANNY DRIVE.
&&
KASLocal storm report, Jun 21, 11:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1144 PM EDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 2 SE WILLIAMSBURG 36.72N 84.14W
06/21/2019 WHITLEY KY 911 CALL CENTER
TREE DOWN ON A HOUSE ON TACKETT CREEK RD.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:56 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 34 min |
| Jun 21, 10:04 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 41 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 31 min |
| Jun 21, 10:55 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 1 more | 35 min |
| Jun 21, 11:26 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 1 more | 34 min |
| Jun 22, 12:27 AM EDT | Special Weather Statement | JKL | Harlan | 33 min |
| Jun 22, 11:14 AM EDT | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Whitley | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.